Colorado, 2022

Hail in Colorado, June 9, 2022

June 9, 2022 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm near Sterling produced large hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm near Sterling produced large hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 9, 1:42 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 9, 1:42 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
242 PM MDT Thu Jun 9 2022

Corrected day references in short term and aviation sections

.SHORT TERM...(This evening through Friday)
Issued at 241 PM MDT Thu Jun 9 2022

Drier and more stable air continues to push in from the northwest.
There is a narrow band of showers/storms across northern Weld
county boosted by convergence as our expected north wind surge
finally develops north of there. There's still a little CAPE to
work with south of that line, with even drier stable air further
north. The current activity should slide southeast in a similar
environment over the next few hours. There's some weaker banded
convection over the mountains from Winter Park towards Rifle which
will drift near Denver late this afternoon. If this could match up
with north winds behind the more northern storms, there could be
enough convergence to sustain them for Denver area storms,
otherwise it will likely not develop.

There is a small severe threat for the southern and eastern edges
of our area where better moisture remains. Most of the Palmer
Divide area is in a similar air mass to Denver, and that doesn't
look to be enough and in fact there may not be storms there as
it's in between the forcing from upstream and downstream minor
shortwaves. The current activity in El Paso county may clip
southern Lincoln county in a more favorable environment. There is
also more moisture east of Sterling and Akron, though the
temperatures need to warm several degrees more and the moisture is
starting to erode from the west. It looks probable that low level
convergence/shortwave lift/CAPE will not all come together right for
strong storm development there, but there is a threat and given
the moisture there could be a severe storm or two. More likely
this won't happen and these storms either won't develop or will be
further east and later.

We'll see the upstream band of high clouds pass over, then there
will be good clearing later tonight. Thursday will have drier,
warmer air and subsidence. It looks capped except for possibly
some weak convection over the mountains, but the threat of rain
looks pretty low. Forecast temps for tonight and Friday are near
guidance and look good.

.LONG TERM...(Friday night through Thursday)
Issued at 241 PM MDT Thu Jun 9 2022

Upper level high pressure over the Rocky Mountain Region will bring
hot and mostly dry weather to North Central and Northeastern
Colorado over the weekend. Max temperatures on the plains will climb
into the 90s with possibly a few locations reaching 100 degrees on
Saturday. There may be just enough mid level moisture combined with
daytime heating to produce a few high based afternoon and evening
showers and storms with little rain and gusty winds on Saturday.
Shower and thunderstorm activity my increase somewhat on Sunday as
an upper level disturbance moves across Northern Colorado. In
addition, some of the models are showing a weak boundary sliding
into the far northeastern plains. Increased instability behind the
boundary along with lift from the upper disturbance may result in a
one or two stronger storms in these areas during the late afternoon
and evening hours.

On Monday, an increasing southwesterly flow aloft sets up over
Colorado as an upper level trough approaches from the west. This
pattern should lead to hot, very dry and breezy conditions across
the forecast area with increasing fire weather concerns. Max
temperatures on the plains once again are expected to be in the 90s
with a few locations possibly reaching the century mark.

Cooler unsettled weather is expected Tuesday and Tuesday evening as
the upper trough and associated cold front moves across the area.
Max temperatures on the plains are forecasted to be in the upper 70s
to the middle 80s which is slightly below normal values. The main
energy and moisture with the trough will stay well to the north of
our area and will be focused over the Northern Rockies and Great
Plains States. The consensus of the models is that precipitation
across the forecast area will be light due to limited moisture.
Despite this, my feeling is that a trough passage in the middle of
June along with a 90KT upper jet in the vicinity should be
sufficient to produce scattered shower and thunderstorms activity
across much of the CWA with the potential for a couple of stronger
storms over the northeastern plains.

Dry weather is expected to return Wednesday and Thursday as upper
level high pressure rebuilds over the Rocky Mountain Region.
Temperatures should remain at slightly below normal values on
Wednesday and then warm back into the 90s on the plains on
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 241 PM MDT Thu Jun 9 2022

VFR through Friday. Isolated thunderstorms are expected through 02z.
Little or no impact to the Denver area terminals is expected. Winds
will be north to northwest at around 10 knots this afternoon.
There's some uncertainty in wind directions overnight, with a
tendency towards southerly winds at KDEN/KAPA for the evening and
then possibly another brief period of north winds in the middle of
the night. Speeds should be under 12 knots.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...jk
AVIATION...Gimmestad
Hazardous weather outlook, Jun 9, 10:15 AM MST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1115 AM MDT Thu Jun 9 2022

COZ030>051-101715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1115 AM MDT Thu Jun 9 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop this afternoon on
the plains, mainly south of Interstate 76. A few strong to severe
storms are possible south of Castle Rock and Limon, with hail up
to an inch in diameter, brief heavy rain, and wind gusts to 60
mph. Further north storms will be weaker. Over the mountains only
isolated storms are expected, mainly south of Interstate 70. The
thunderstorm activity will end early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Drier and considerably hotter weather is expected for Friday
through Sunday. Isolated to widely scattered afternoon
thunderstorms may occur across portions of the higher terrain.
Across the plains, there will be widely scattered thunderstorms
mainly on Sunday. Elevated to critical fire weather conditions
may develop across the area from Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Kalina

In the hours before

Special weather statement, Jun 9, 1:34 PM MST, 2 hours before
Special Weather Statement
National Weather Service Denver CO
234 PM MDT Thu Jun 9 2022

COZ042-044-092100-
Morgan County CO-Northeast Weld County CO-
234 PM MDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of eastern Weld and
northwestern Morgan Counties through 300 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Briggsdale, or 31 miles northeast of Greeley, moving
east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Weld and
northwestern Morgan Counties, which includes Buckingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4059 10433 4072 10426 4062 10386 4045 10395
TIME...MOT...LOC 2034Z 288DEG 28KT 4062 10421

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BOWEN
Special weather statement, Jun 9, 2:56 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Denver CO
356 PM MDT Thu Jun 9 2022

COZ042-048-092230-
Logan County CO-Northeast Weld County CO-
356 PM MDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of southern Logan
County through 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm near
Logan Corners, or 6 miles west of Sterling, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling, Logan Corners, Atwood and Pawnee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4063 10369 4077 10360 4067 10280 4044 10298
TIME...MOT...LOC 2156Z 279DEG 23KT 4065 10330

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BOWEN

The radar

The Denver radar (KFTG), 140 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
June 9, 3:34 PM MST
Where
Logan County, 1.74 mi NE of Atwood
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.570, -103.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035329.